Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 97, NWS Boston/Norton, MA

July 26, 2006Hampden County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 26, 2006, 1:01 PM EDT for Hampden County, Massachusetts. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2006, 1:01 PM EDT (17:01 UTC)
Expired
Jul 26, 2006, 1:45 PM EDT
In force
44 min
Issued by
NWS Boston/Norton, MA
Area
Counties, with a storm outline in the text

County Hampden County, MA

The radar

The Albany radar (KENX), 115 km from the middle of the area, began a volume at 17:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 1:15 PM EDTHAIL 0.75Russell, MA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2006-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2006-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
192 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
954 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBOX 261701
SVRBOX
MAC013-261745-
/O.NEW.KBOX.SV.W.0097.060726T1701Z-060726T1745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
101 PM EDT WED JUL 26 2006

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL HAMPDEN COUNTY IN WESTERN MASSACHUSETTS

* UNTIL 145 PM EDT

* AT 1256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  RUSSELL...OR ABOUT 16 MILES WEST OF CHICOPEE...AND MOVING EAST AT  
  10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RUSSELL BY 110 PM EDT
  MONTGOMERY BY 130 PM EDT
  WESTFIELD BY 140 PM EDT
  WEST SPRINGFIELD...7 MILES SOUTHWEST OF HOLYOKE AND 9 MILES
  NORTHWEST OF AGAWAM BY 145 PM EDT

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 4222 7287 4223 7280 4219 7276 4218 7272
      4218 7270 4221 7268 4221 7263 4205 7262
      4207 7295 4224 7295

$$

KJC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 9:17 AM EDT, 3 hours 44 minutes earlier.

Area forecast discussion, Jul 26, 9:17 AM EDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
917 AM EDT WED JUL 26 2006

.SHORT TERM /REST OF TODAY/...
MAIN CONCERN TODAY IS POTENTIAL FOR CONVECTION. ANOTHER WARM AND
HUMID DAY WITH TEMPS WELL INTO THE 80S IN THE INTERIOR AND DEWPOINTS
65-70. MODIFIED GFS FCST SOUNDINGS AT EEN/BDL/ORH FOR T 83-86 TD 68-
70 YIELDS MLCAPES OF 1000-1500 J/KG. WE DO EXPECT WDLY SCT TSTMS TO
DEVELOP THIS AFTN ACRS THE INTERIOR BUT WIND FIELD IS VERY WEAK SO
SEVERE WX NOT EXPECTED.

WE WILL EXPAND CHC POPS EWD TO LWM-ORH-BDL AND SCHC TO I95 CORRIDOR
BUT WILL KEEP IT DRY SE MA AND MOST OF RI AS MARINE INFLUENCE WHICH
MAY BE ENHANCED BY OFFSHORE WAVE WILL TEND TO STABILIZE ATMOSPHERE.
THIS IS REFLECTED NICELY BY AREA OF MINIMUM K INDICES ALONG SE NEW
ENG COAST.

AREA OF STRATUS ALONG THE S COAST WILL LIFT BY MIDDAY...OTRW SCT-BKN
CU DEVELOPING...ESPECIALLY IN THE INTERIOR.  FCST TEMPS LOOK OK.

&&

.PREVIOUS DISCUSSION...
/ISSUED 426 AM EDT WED JUL 26 2006/

..SEVERAL DAYS OF HEAT AND HUMIDITY UPCOMING AS POTENTIAL FOR
SHOWERS AND THUNDERSTORMS INCREASES THROUGH EARLY NEXT WEEK...

SHORT TERM /TODAY THROUGH THURSDAY/...
26/00Z MODELS COMING INTO BETTER AGREEMENT WITH THERE HANDLING OF A
WEAK COASTAL LOW PRESSURE LATE TODAY INTO THURSDAY.  THE OTHER
PROBLEM DURING THIS PORTION OF THE FORECAST WILL BE CONVECTIVE
POTENTIAL.

26/00Z GFS CONTINUES TO BE THE FASTEST MODEL OF THE SUITE...AND ALSO
THE FARTHEST WEST.  THE GOOD NEWS IN THE GFS HAS COME BACK INTO THE
FOLD IN TERMS OF THE STRENGTH OF THIS SYSTEM.  CONFIDENCE GROWING
THIS WILL NOT BE A SIGNIFICANT COASTAL STORM.  FOLLOWED THE
CONSENSUS LED BY THE NAM LAST NIGHT...BUT NOW THE NAM LOOKS TO BE
OVERDEVELOPING THIS LOW PRESSURE AND SLOWING ITS NORTHEAST PROGRESS
TOO MUCH.  WILL CONTINUE TO USE A SOLUTION CLOSER TO THE
CONSENSUS...LIKE THE 26/00Z RGEM.  THIS WOULD BRING THE LOW PRESSURE
AROUND OR JUST SOUTHEAST OF THE BENCHMARK...40N/70W...THIS EVENING.
NOT EXPECTING ANYTHING MORE THAN SOME CLOUDS WITH THIS LOW PRESSURE.

THE OTHER PROBLEM OF THIS FORECAST IS THE CONVECTIVE POTENTIAL.
WITH SUCH WEAK FORCING...CONVECTION WILL BE DIURNALLY DRIVEN FOR THE
MOST PART.  CANNOT COMPLETELY RULE OUT A STRAY LEFTOVER SHOWER OR
THUNDERSTORM AFTER SUNSET THOUGH WITH DEW POINTS APPROACHING 70
DEGREES...PARTICULARLY ACROSS THE NORTHWESTERN HALF OF SOUTHERN NEW
ENGLAND.

NAM AND GFS BUFR DATA ADVERTISING SURFACE BASED CAPES OF 1000-1500
J/KG THIS AFTERNOON.  HOWEVER THE WIND FIELDS ARE VERY WEAK...SO NOT
EXPECTING WIDESPREAD SEVERE WEATHER TODAY.  A WEAK SURFACE TROUGH
GET CLOSER TO SOUTHERN NEW ENGLAND THURSDAY...WHICH SHOULD LEAD TO
MORE SCATTERED CONVECTION EXTENDING FARTHER EAST INTO SOUTHERN NEW
ENGLAND.

A BLEND OF MOS GUIDANCE AND PREVIOUS FORECAST WORKED WELL
YESTERDAY...AND WILL DO THE SAME TODAY AS THE GUIDANCE REMAINS CLOSE.

LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
INCREASING HEAT AND HUMIDITY WILL BE THEME THU NIGHT INTO SAT...BUT
DIFFERENCES EXIST AMONG MODELS WITH RESPECT TO TIMING AND COVERAGE
OF SHOWERS/ THUNDERSTORMS. 00Z GFS PAINTS A WETTER PICTURE FRI AS IT
BRINGS CONVECTION NE FROM OH VALLEY...ASSOCIATED WITH 500 MB SHORT
WAVE. 00Z NAM IS SIMILAR WITH FIRST ROUND OF WEAKENING CONVECTION
LATE THU NIGHT FOLLOWED BY ADDITIONAL ACTIVITY FRI...WHILE CANADIAN
IS MUCH MORE RESTRAINED AND DOES NOT SHOW MUCH UNTIL FRI NIGHT/SAT.

WE THINK ANY SHOWERS/THUNDERSTORMS THU NIGHT AND FRI WILL BE
DIURNALLY DRIVEN...AS WE DO NOT HAVE A SIGNIFICANT SOURCE OF LIFT
OTHER THAN A SERIES OF WEAK 500 MB SHORT WAVES MOVING THROUGH NEW
ENGLAND. THAT MEANS WE WILL BACK OFF TO SLIGHT CHANCE POPS THU NIGHT
AS SOME WEAKENING ACTIVITY UPSTREAM ATTEMPTS TO REACH SOUTHERN NEW
ENGLAND...THEN INCREASE POPS TO CHANCE FRI AS MORE SHOWERS/STORMS
REFIRE BY AFTERNOON.

WHILE THERE IS A GOOD POTENTIAL FOR 90 DEGREE HEAT FRI ACROSS
INTERIOR...WE ARE A BIT CONCERNED ABOUT CLOUD COVER WHICH MAY KEEP
US FROM REALIZING TRUE POTENTIAL...ESPECIALLY WITH DEBRIS CLOUDS
FROM UPSTREAM CONVECTION. BOTH NAM/GFS SHOW ABUNDANT LOW LEVEL
MOISTURE FROM PERSISTENT SW FLOW...AND WHILE LOWER CLOUDS SHOULD
RETREAT TO S COAST FRI AFTERNOON...THERE IS PLENTY OF MOISTURE TO
GENERATE ADDITIONAL CLOUDS FROM DAYTIME HEATING. WE TRENDED HIGHS
FRI A BIT LOWER...ESSENTIALLY BLENDING GFS MOS WITH CURRENT BOX
FORECAST.

ONE THING MODELS AGREE ON IS HANDLING OF COLD FRONT DROPPING THROUGH
NEW ENGLAND THIS WEEKEND. INITIALLY BOTH NAM/GFS HAVE PREFRONTAL
TROUGH EXITING REGION SAT MORNING...WHICH SHOULD BE FOCUS OF
SHOWERS/STORMS FRI NIGHT AND EARLY SAT...BEFORE DRYING ATTEMPTS TO
TAKE HOLD SAT AFTERNOON IN ITS WAKE. THIS SHOULD HELP TEMPERATURES
PEAK IN 90S ACROSS MUCH OF SOUTHERN NEW ENGLAND /AWAY FROM S
COAST/...WHICH IN TURN COULD REFIRE NEW CONVECTION SAT AFTERNOON AND
EVENING. WE LEFT CHANCE POPS IN THROUGHOUT DAY FOR THAT REASON.

COLD FRONT ITSELF SHOULD REACH S COAST EARLY SUN MORNING...SO WE
SHOWED MORE CLOUD COVER IN SOUTHERN ZONES BEFORE DRYING FINALLY
TAKES HOLD SUN AFTERNOON.

EVOLVING PATTERN IS A BIT MORE UNCERTAIN FROM THERE...AS MEDIUM
RANGE MODELS ATTEMPT TO BUILD UPPER RIDGE INTO SOUTHERN NEW ENGLAND
EARLY NEXT WEEK. 00Z GFS IS MORE EMPHATIC IN DOING SO THAN ENSEMBLE
MEAN. THIS INITIALLY PUTS OUR REGION INTO NW FLOW ALOFT MON/TUE...
LEADING TO ENHANCED CONVECTIVE POTENTIAL AS PATTERN WOULD FAVOR
THUNDERSTORM COMPLEXES RIDING SE FROM CANADA. 00Z GFS ACTUALLY SHOWS
THIS NICELY SUN NIGHT AND AGAIN TUE. FOR NOW WE ARE NOT MAKING
CHANGES THIS FAR OUT GIVEN UNCERTAINTY IN DETAILS.

AVIATION...
VFR CONDITIONS EXPECTED FOR THE NEXT 24 HOURS.  THERE MAY BE SOME
PATCHY FOG RESULTING IN MVFR VISIBILITY IN THE CT RIVER VALLEY EARLY
THIS MORNING.  OTHERWISE...THE ONLY THREAT TO AVIATION SHOULD BE THE
POSSIBILITY OF SCATTERED THUNDERSTORMS TO THE WEST OF KASH-KORH-KIJD
THIS AFTERNOON.  PLEASE SEE THE LATEST TAFS FOR TIMING.

MARINE...
LIGHT WINDS AND SEAS EXPECTED TODAY AND TONIGHT.

SW FLOW CONTINUES THU NIGHT AND FRI WITH AREAS OF FOG EXPECTED ON
WATERS WHICH MAY BE LOCALLY DENSE. TIGHTENING GRADIENT MAY LEAD TO
MARGINAL SMALL CRAFT ADVISORY CONDITIONS INTO FRI NIGHT AS WELL...
ESPECIALLY NEARSHORE WHERE SW FLOW IS MAXIMIZED. WE CUT BACK ON
WAVEWATCH SEAS WHICH LOOK TOO HIGH...BUT 5 FT SEAS CERTAINLY
POSSIBLE S AND E OF NANTUCKET.

WINDS AND SEAS WILL DIMINISH SAT WITH APPROACH OF COLD FRONT...WHICH
SHOULD PASS S OF NEW ENGLAND BY SUN MORNING.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.
&&

SHORT TERM...KJC
Hazardous weather outlook, Jul 26, 4:04 AM EDT, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
404 AM EDT WED JUL 26 2006

ANZ230>237-250-254-255-CTZ002>004-MAZ002>024-026-NHZ011-012-015-
RIZ001>008-271200-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-
BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA
OUT 40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE
SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-HARTFORD CT-
TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-
EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
404 AM EDT WED JUL 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...
NORTHEAST MASSACHUSETTS...SOUTHEAST MASSACHUSETTS...WESTERN
MASSACHUSETTS...MASSACHUSETTS COASTAL WATERS...SOUTHERN NEW
HAMPSHIRE...CENTRAL RHODE ISLAND...NORTHERN RHODE ISLAND...
SOUTHERN RHODE ISLAND AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON IN
WESTERN MASSACHUSETTS AND FAR SOUTHWEST NEW HAMPSHIRE...BUT SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE POSSIBLE THURSDAY...FRIDAY AND SATURDAY...
ESPECIALLY ACROSS THE INTERIOR DURING THE AFTERNOON AND EVENING
HOURS. POTENTIALLY STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE
FRIDAY.

ON THE COASTAL WATERS...AREAS OF DENSE FOG ARE EXPECTED THURSDAY
NIGHT AND FRIDAY MORNING...MAINLY NEAR CAPE COD AND THE ISLANDS.

HOT AND HUMID WEATHER IS EXPECTED BY THE END OF THE WEEK...PRIMARILY
IN THE CONNECTICUT VALLEY AS WELL AS THE AREA FROM THE MERRIMACK
VALLEY INTO THE BOSTON TO PROVIDENCE CORRIDOR. RIGHT NOW IT LOOKS
LIKE SATURDAY WILL BE THE HOTTEST DAY AS THE HEAT INDEX APPROACHES
100 DEGREES IN THOSE AREAS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY INTO TUESDAY. IT
SHOULD BE NOTED THAT THE WEATHER PATTERN FOR EARLY NEXT WEEK MAY
FEATURE THE POTENTIAL FOR SEVERE THUNDERSTORMS ACROSS MUCH OF THE
REGION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY THROUGH THURSDAY.

JWD

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.